How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Jane Lefler Your Own Question
Jane Lefler
Jane Lefler, Breeder,Behaviorist, formerVet Asst
Category: Dog
Satisfied Customers: 18815
Experience:  Former vol Vet Assistant.Breeder 18+ years Dog trainer / behaviorist
Type Your Dog Question Here...
Jane Lefler is online now
A new question is answered every 9 seconds

Is Aleve 220m safe to give to my dog. She has bad hips, and

This answer was rated:

Is Aleve 220m safe to give to my dog. She has bad hips, and seems in pain,and can't get up without help,and I can't get her up and about to go to the Vet. She is a Sheperd and 12yrs. Thanks Caral bishop

Hi Mybaby,


No. Aleve, ibuprofen, tylenol and motrin should not be given to dogs. They can be toxic to dogs. The only safe over the counter pain reliever is buffered aspirin such as used by heart patients. However, read below on why you shouldn't give aspirin in this case. Buffered aspirin can be given to a dog with a dosage of up to 5-10 mg per pound every 12 hours for pain if a tooth is the issue.. Keep in mind that a dog's body does not metabolize aspirin in the same way as a human and thus should not be given more than a day or two without contacting your Vet. Read side effects and precautions here.


You can read about the toxic affect of aleve (Naproxen) here:


This is a direct quote from the above site. "Naproxen can result in stomach ulcers at a dose of 2.5 mg per pound (6 mg/kg) daily. Naproxen can result in kidney failure at a dose of 7 mg per pound (15 mg/kg)."


So as you can see, 220mg of aleve would be able to cause ulcers and depending on your dogs weigh even more problems. I would have my dog seen by your vet and not give aspirin since aspirin can aggrevate an ulcer condition..


Hope this helps.

Edited by Jane Lefler on 2/7/2010 at 11:38 PM EST
Customer: replied 6 years ago.
So I can give her a bayer heart smart aspiren ??



Aspirin has blood thining properties. That could be dangerous if your dog develops ulcers due to the overdose of Aleve. So you have to check your dog's weight and see if she has had a dose of Aleve that was large enough to cause ulcers. For instance, if the aleve was 220mg, then a dog that is 88 pounds or smaller would have consumed a large enough dosage to cause ulcers. That same dosage could cause kidney issues in dogs that are 35 pounds or less approximatey.


So if your dog could be developing ulcers as a result of the Aleve that was given this morning, you would NOT want to give aspirin now.

Jane Lefler and other Dog Specialists are ready to help you